Washington, 2011

High Wind in Washington, December 25, 2011

December 25, 2011 · NWS PQR · 1 event in 1 county or zone

A strong Pacific cold front brought strong southerly winds to the south Washington Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought strong southerly winds to the south Washington Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 25, 4:40 AM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 25, 4:40 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
440 AM PST SUN DEC 25 2011

.UPDATE...UPDATED MARINE SECTION REGARDING GALE WARNING.

.SYNOPSIS...THE FIRST IN A SERIES OF FRONTS WILL MOVE INTO THE REGION
ON CHRISTMAS DAY BRINGING WIDESPREAD RAINFALL TO THE AREA.  THE WEEK
BETWEEN CHRISTMAS AND NEW YEARS WILL BE A VERY ACTIVE WEATHER PATTERN
WITH SIGNIFICANT FRONTS MOVING THROUGH THE REGION ABOUT EVERY DAY.
&&

.SHORT TERM...THE STORM DOOR WILL FINALLY OPEN UP AS WE HEAD INTO THE
LAST WEEK OF DECEMBER AND BRING THE REGION SOME MUCH NEEDED
PRECIPITATION. THE FIRST IN A SERIES OF FRONTS THAT WILL MOVE INTO
THE REGION THIS WEEK IS NOW APPROACHING THE COAST EARLY THIS MORNING.
SATELLITE IMAGERY SHOWS A FRONTAL BOUNDARY INSIDE 130W AND
PROGRESSING EASTWARD. NWP MODELS IN FAIRLY GOOD AGREEMENT
BRINGING THE PRECIP TO THE COAST AROUND 12Z-15Z...(4AM-7AM) AND
INLAND BETWEEN 15Z-18Z...(8AM-10AM). AS THE FRONT PUSHES INLAND
TODAY...DYNAMICS APPEAR PRETTY GOOD WITH A NARROW BAND OF DEEPER
MOISTURE WITH THE FRONT. MOST OF THE PRECIP IS ASSOCIATED RIGHT
ALONG THE FRONTAL BOUNDARY SO THIS PARTICULAR FRONT WILL NOT BRING A
GREAT DEAL OF PRECIPITATION...BUT IT WILL BE A START TOWARD CATCHING
UP ON OUR PRECIPITATION DEFICIT THIS MONTH. SHOWERS WILL PERSIST WITH
LOW LEVEL MOISTURE AND ONSHORE FLOW TONIGHT INTO MON.

RAINFALL CHANCES GO UP CONSIDERABLY LATE MON THROUGH TUE AS THE NEXT
FRONTAL SYSTEM ARRIVES WITHOUT A SIGNIFICANT RIDGE TO IMPEDE IT. A
STEADIER TAP OF DEEPER MOISTURE COUPLED WITH WEAK SHORTWAVES AIDED BY
ISENTROPIC LIFT SHOULD BE SUFFICIENT TO SUPPORT LIKELY TO CATEGORICAL
POPS LATE MON THROUGH TUE.  THIS SYSTEM HAS MUCH MORE AVAILABLE
MOISTURE WITH IT AS THE POLAR ORBITING SATELLITE SHOWS ABOUT 1.7
INCHES OF PRECIPITABLE WATER BEING ENTRAINED INTO THE FRONTAL
BOUNDARY THAT STRETCHES FROM 170W TO 150E.

SNOW LEVELS WILL BE DOWN BELOW PASS LEVELS FOLLOWING THE CURRENT
SYSTEM...THEN CREEP UP SOME MON NIGHT AND TUE WITH THE WARM AIR
ADVECTION. S WA CASCADES LOOK MOST AT RISK FOR ADVISORY AMOUNT
SNOWFALLS MON NIGHT INTO TUE AS FLOW INTENSIFIES AND DEEPER MOISTURE
MOVES IN. TW

SS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
EXTENDED PERIOD IS DOMINATED BY A RELATIVELY QUICK ZONAL FLOW.
TIMING OF INDIVIDUAL SYSTEMS BECOMES DIFFICULT AT BEST AROUND MID
WEEK...WHICH FOR POPS IS NOT A BIG DEAL AS THERE APPEARS TO BE
LITTLE BREAK BETWEEN SYSTEMS...SO WILL GENERALLY GO LIKELY TO
CATEGORICAL POPS THROUGH THE ENTIRE PERIOD. OTHER ELEMENTS LIKE SNOW
LEVEL A LITTLE MORE PROBLEMATIC AND WILL HAVE TO BE HANDLED WITH A
BROAD BRUSH. GIVEN THE STRENGTH OF THE FLOW...THE POTENTIAL WILL BE
THERE FOR A WIND STORM OR TWO ALONG THE COAST...AND SOME DECENT
SNOWS IN THE CASCADES THAT AT TIMES WILL DIP BELOW PASS LEVELS.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH AT LEAST SUNRISE
AS HIGH CLOUDS GRADUALLY LOWER AHEAD OF AN INCOMING FRONTAL
SYSTEM. CONDITIONS ALONG THE COAST WILL DROP TO MVFR BETWEEN 13Z
AND 15Z...AS PRECIPITATION BEGINS SPREADING INLAND AROUND
15Z...REACHING THE VALLEY TERMINALS BETWEEN 16Z AND 17Z. CHANCE
FOR AN OCCASIONAL IFR VSBY AT THE COAST. A BIT MORE UNCERTAINTY AS
TO HOW LONG MVFR LASTS...GENERAL TREND WILL BE FOR A RETURN TO LOW
VFR.

KPDX AND APPROACHES...GUSTY EAST WINDS SHOULD WEAKEN IN THE NEXT
FEW HOURS. VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
SUNRISE. CEILINGS MAY OCCASIONALLY DROP TO MVFR TODAY AS RAIN
INCREASES AFTER 16-17Z.

&&

.MARINE...WINDS HAVE BEEN SLOW RISE IN THE OUTER WATERS...BUT
PICKING UP ALONG THE IMMEDIATE COAST. A SHIP REPORT IN THE INNER
WATERS OUTSIDE THE COLUMBIA RIVER BAR...ABOUT 7-9 NM OFFSHORE...
REPRORTING SOUTHERLY WINDS OF 30 KT AS OF 12Z...RIGHT ON THE CUSP OF
GALES. LATEST WRF MODEL PICKS UP ON THIS EVOLUTION WITH THE
STRONGEST WINDS IN THE INNER WATERS CLOSEST TO THE COAST THROUGH THE
LENGTH OF THE CURRENT GALE WARNING...WITH WINDS STAYING BELOW 34 KT
FURTHER OFFSHORE. WILL NOT END THE GALE FOR THE OUTER WATERS GIVEN
THE LIMITED DATA NETWORK...BUT IT IS LIKELY WITH THE FRONT
APPROACHING THAT THE STRONGEST WINDS WILL BE ALONG THE COAST THIS
MORNING.

A FRONT CURRENTLY OFFSHORE WILL BRING SOUTHERLY WINDS
OF 25 TO 30 KT WITH GUSTS OF 35 KT THIS MORNING AS THE FRONTAL
SYSTEM APPROACHES LAND AND THEN SWINGS INLAND SUNDAY MORNING. A
SECOND AND STRONGER FRONT WILL BRING A ROUND OF SOLID GALES MONDAY
AFTERNOON THROUGH MONDAY NIGHT. A STRONG JET STREAM WILL BRING A
SERIES OF STRONG PACIFIC FRONTS WITH PERIODIC GALES OUR WAY
THROUGH THE WEEK.

SEAS ARE CURRENT HOVERING NEAR 10 FT THIS EVENING...THOUGHT SEAS
WILL BUILD BACK INTO THE LOWER TEENS THROUGH SUNDAY MORNING.
LARGER WESTERLY SWELL IN THE MID TO UPPER TEENS WILL ARRIVE SUNDAY
NIGHT AND MONDAY.

ON THE COLUMBIA RIVER BAR...SEAS MAY SUBSIDE FROM 8-12 AM PST
TODAY AS THE FLOOD CURRENT ARRIVES..THOUGH WE WILL KEEP THE SMALL
CRAFT ADVISORY FOR ROUGH BAR ...AS CONFIDENCE IS LOW THAT DOMINANT
SEAS WILL NOT REMAIN ELEVATED ABOVE 10 FT DURING THE FLOOD
CURRENT. KMD

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...GALE WARNING UNTIL 10 AM PST THIS MORNING FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO CASCADE HEAD OR TO FLORENCE OR
     OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 PM PST
     THIS EVENING.

&&

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 25, 5:36 AM PST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
536 AM PST SUN DEC 25 2011

ORZ001>014-WAZ019>023-039-040-261645-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
536 AM PST SUN DEC 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Coast

When
December 25, 7:15 AM PST to 9:15 AM PST
Where
South Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Megler with sustained wind of 37 kt and gusts to 59 kt. Strong wind was also reported at Cape Disappointment with sustained wind of 38 kt and gusts to 50 kt and at Clatsop Spit with sustained wind of 41 kt and gusts to 49 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356377.